Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 204, NWS Goodland, KS

July 11, 2017Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 11, 2017, 7:29 PM MDT for Cheyenne County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2017, 7:29 PM MDT (01:29 UTC)
Expired
Jul 11, 2017, 8:15 PM MDT
In force
46 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 87 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3802 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

743 
WUUS53 KGLD 120129
SVRGLD
COC017-120215-
/O.NEW.KGLD.SV.W.0204.170712T0129Z-170712T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
729 PM MDT TUE JUL 11 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Eastern Cheyenne County in east central Colorado...

* Until 815 PM MDT

* At 728 PM MDT, a severe thunderstorm was located 6 miles southwest
  of Cheyenne Wells, moving north at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Cheyenne Wells and Firstview. 

This includes Highway 385 between mile markers 140 and 161.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3867 10232 3869 10254 3900 10255 3896 10221
TIME...MOT...LOC 0128Z 187DEG 10KT 3874 10241 

HAIL...1.00IN
WIND...60MPH
 
$$

TL/JN
1 follow-up statement
080 
WWUS53 KGLD 120153
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
753 PM MDT TUE JUL 11 2017

COC017-120215-
/O.CON.KGLD.SV.W.0204.000000T0000Z-170712T0215Z/
Cheyenne CO-
753 PM MDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR NORTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

At 752 PM MDT, a severe thunderstorm was located near Cheyenne Wells,
moving north at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Cheyenne Wells and Firstview. 

This includes Highway 385 between mile markers 143 and 161.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3872 10230 3875 10254 3900 10255 3896 10221
TIME...MOT...LOC 0152Z 192DEG 17KT 3881 10240 

HAIL...1.00IN
WIND...60MPH
 
$$

TL/JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:57 PM MDT, 32 minutes earlier.

Area forecast discussion, Jul 11, 6:57 PM MDT, 32 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
657 PM MDT Tue Jul 11 2017

.UPDATE...
Issued at 657 PM MDT Tue Jul 11 2017

Have updated the forecast to cancel the Heat Advisory that was
ongoing over some northern and eastern zones. latest obs have put
those locales down to temps near 100F or lower. Hot conditions
will persist into sunset as little surface flow over most areas.
No changes to pops at this time based on current radar image
showing slow moving activity creeping into Cheyenne/Greeley
counties.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 232 PM MDT Tue Jul 11 2017

Forecast concerns are the hot temperatures through this afternoon
and evening and the potential for thunderstorms the next couple
of days.

Afternoon high temperatures across southwest Nebraska and northwest
Kansas in the 100-106 range with dewpoints in the upper 50s will
produce Heat Index values as high as 106 across portions of
southwest Nebraska and and northwest Kansas. Apparent
temperatures will drop below 100 again after 8PM CDT with low
temperatures recovering into the upper 60s and lower 70s by early
Wednesday morning.

A surface trough extends from southern Nebraska to southeast
Colorado this afternoon from the northeast to the southwest portion
of the forecast area.  With the CU field developing across eastern
Colorado this afternoon as the convective inhibition decreases and a
few storms already developing over the higher terrain along the
front range with weak impulses expected to move east out of the
Rockies in the westerly flow aloft, isolated to scattered
thunderstorms may move out of eastern Colorado this afternoon and
across northwest Kansas and southwest Nebraska this evening.

A nearly stationary boundary moving slowly into the region on
Wednesday provides a focus for moisture and convergence across the
forecast area.  The atmosphere becomes more unstable as afternoon
temperatures rise into the 90s to lower 100s and dewpoints rise into
the lower to mid 60s.  Scattered thunderstorms are expected across
the area as a result with some storms becoming severe with large
hail, damaging winds, and potentially heavy rains leading to flash
flooding late in the day on Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 232 PM MDT Tue Jul 11 2017

Wednesday night-Friday: Wet pattern setting up with front lingering
across the area through this period. While global models differ on
the upper level pattern evolution, both GFS and ECMWF show good
chance of PoPs continuing through Friday night. Forecasted QPF is a
bit conservative and may need to be adjusted upwards if the current
GFS solution is correct. PWATs will be around 1.50 in. for much of
this timeframe. Possible severe storms Wednesday evening, Thursday
afternoon, and Thursday evening. SREF soundings show the biggest
threat will be damaging winds, with Thursday evening appearing to
have the best chance of seeing severe. Daytime highs will be below
normal with nighttime lows near normal.

Saturday-Tuesday: Upper level ridging begins to build into the area
drying the area out some. May see a passing shower or storm each
afternoon. Temperatures trend upward through the period. GFS MOS
guidance is advertising highs over the century mark in eastern
portions of the CWA on Monday and Tuesday. Lows should run near
normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 530 PM MDT Tue Jul 11 2017

Conditions...VFR w/ mainly BKN100-200.

Precip/Wx....None expected at this time...but VCTS 02z-07z for
KGLD...and 01z-06z and again 19z onward for KMCK.

Winds........For KGLD light/variable thru 02z Wednesday then
mainly NNW around 10kts thru 19z. After 19z...NE around 10kts.

For KMCK light/variable thru 01z then NNE around 10kts thru 06z.
By 06z SW around 10kts becoming NW by 13z. From 19z
onward...becoming SE 10-20kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...LOCKHART
LONG TERM...SME
AVIATION...JN
Hazardous weather outlook, Jul 11, 6:49 PM MDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
649 PM MDT Tue Jul 11 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-130100-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
649 PM MDT Tue Jul 11 2017 /749 PM CDT Tue Jul 11 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TONIGHT...

Scattered to numerous thunderstorms will develop in northeast
Colorado and move into northwest Kansas and southwest Nebraska this
evening. There is a marginal risk for a severe storm capable of
producing damaging wind gusts and hail up to the size of quarters.
Locally heavy rainfall will also be possible, especially in northeast
Colorado.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Scattered to numerous thunderstorms will develop Wednesday afternoon
and evening. There is a marginal risk for severe thunderstorms
capable of producing large hail and damaging wind gusts. Heavy
rainfall capable of producing flash flooding will also be possible.

Thunderstorms will continue across the area through Thursday night.
Heavy rainfall and flash flooding will be the main hazard, but there
is also a marginal risk for a severe storm capable of producing
large hail and damaging wind gusts Thursday afternoon and early
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed at this time.

In the hours before

Special weather statement, Jul 11, 6:26 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
626 PM MDT TUE JUL 11 2017

COZ092-120115-
Cheyenne County CO-
626 PM MDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 715 PM MDT...

At 625 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Brandon, or 19 miles southwest of Cheyenne Wells,
moving north at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Cheyenne County in east central Colorado.

This includes Highway 385 between mile markers 136 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3862 10269 3880 10260 3874 10225 3861 10232
TIME...MOT...LOC 0025Z 192DEG 10KT 3856 10249

TL/JN
Special weather statement, Jul 11, 6:36 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Goodland KS
636 PM MDT TUE JUL 11 2017

COZ092-120100-
Cheyenne County CO-
636 PM MDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 700 PM MDT...

At 635 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Kit Carson, or 38 miles west of Cheyenne Wells, moving
north at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wild Horse and Aroya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3869 10316 3893 10316 3888 10282 3867 10292
      3867 10317 3869 10317
TIME...MOT...LOC 0035Z 194DEG 12KT 3872 10305

TL/JN
Special weather statement, Jul 11, 6:46 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
646 PM MDT TUE JUL 11 2017

COZ092-120115-
Cheyenne County CO-
646 PM MDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 715 PM MDT...

At 646 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Eads, or 26 miles southwest of Cheyenne Wells, moving
north at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kit Carson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3885 10284 3880 10260 3861 10270 3861 10289
      3862 10295
TIME...MOT...LOC 0046Z 194DEG 8KT 3860 10276

TL/JN
Special weather statement, Jul 11, 7:13 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
713 PM MDT TUE JUL 11 2017

COZ092-120200-
Cheyenne County CO-
713 PM MDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 800 PM MDT...

At 712 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Kit Carson, or 20 miles southwest of Cheyenne
Wells, moving north at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Cheyenne Wells, Kit Carson and Firstview.

This includes Highway 385 between mile markers 136 and 152.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3897 10279 3877 10209 3862 10214 3861 10262
      3862 10296
TIME...MOT...LOC 0112Z 200DEG 21KT 3869 10268

TL/JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:26 PM MDTSpecial Weather StatementGLDCheyenne49 min
Jul 11, 6:36 PM MDTSpecial Weather StatementGLDCheyenne24 min
Jul 11, 6:46 PM MDTSpecial Weather StatementGLDCheyenne29 min
Jul 11, 7:13 PM MDTSpecial Weather StatementGLDCheyenne47 min
Jul 11, 7:44 PM MDTSpecial Weather StatementGLDKit Carson46 min
Jul 11, 8:14 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson18 min
Jul 11, 8:26 PM MDTSpecial Weather StatementGLDKit Carson49 min
Jul 12, 3:21 PM MDTSpecial Weather StatementGLDYuma9 min
Jul 12, 3:32 PM MDTSpecial Weather StatementGLDYuma13 min
Jul 12, 3:38 PM MDTSevere Thunderstorm WarningGLDYuma32 min
Jul 12, 4:16 PM MDTSpecial Weather StatementGLDYuma14 min
Jul 12, 4:20 PM MDTSpecial Weather StatementGLDKit Carson25 min
Jul 12, 4:32 PM MDTSpecial Weather StatementGLDYuma13 min
Jul 12, 4:35 PM MDTSevere Thunderstorm WarningGLDKit Carson40 min
Jul 12, 4:42 PM MDTSevere Thunderstorm WarningGLDYuma13 min
Jul 12, 4:47 PM MDTSpecial Weather StatementGLDKit Carson13 min
Jul 12, 4:56 PM MDTSpecial Weather StatementGLDYuma19 min
Jul 12, 5:10 PM MDTSpecial Weather StatementGLDKit Carson50 min
Jul 12, 5:32 PM MDTSevere Thunderstorm WarningGLDKit Carson43 min
Jul 12, 5:57 PM MDTSevere Thunderstorm WarningGLDKit Carson48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.